low blood pressure

I am 65 and diagnosed with ET/Jak2+ in February with platelets at 924.

I have been on Hydroxicarbamide (x3/day) and asprin until last week when haematologist reduced them to 2x/3x on alternate days. Platelets now 171. Reds gone from 4.91 to 3.26, haemoglobin 140 to 118 and whites 8.46 to 4.54

Any way - the point of all this is that I was sitting at home last Thursday morning, when suddenlt felt very clammy and thirsty. Got up to get water from fridge and collapsed back onto the kitchen table. Passed out for a few minutes. Ambulence were very prompt and taken to hospital in case I had had a stroke/TIA, but not. Had ECG, bloods and chest xray and the only sign they could find was the difference in blood pressure between sitting and standing was a fall of 20 (systolic, the top one). This has since gone down to about 10, but there is no doubt that my blood pressure dropped rapidly last week causing my faint.

Has anyone else experienced this? is there a history of HU causing hypotension? Is the fall in reds/haemoglobin significant? The haemotology team did not seem very bothered when we rang them the next day, but my doctor seems more concerned. Any help/thoughts very welcome.


5 Replies

  • sorry, can't help. I did once faint for a matter of seconds but I can't remember seeing this as a problem on this site before, which might be significant in suggesting it's not a problem caused by HU.

  • I was on HU for four months and woke up one day nausea, throwing up water and so dizzy I could not walk, my platelets however were only 553, not as low as yours. I stopped the HU on the advice of an expert I saw but with your low blood pressure maybe you should be seeing a cardiologist? My BP is always low, but 171 for platelets that is really low? Are you in the UK or the US? We are the same age, how long have you had ET? Good luck.

  • Mickey

    I am in the UK. Diagnosed with ET in February this year and looking back I had symptoms for at least 2 years before - silent migraines, a bit of diziness, hot feet etc.

    I don't think my BP is too low, its just the difference between sitting and standing? I am seeing my own doctor again on Friday and she is going to look for any different things in my bloods. ECG shows no sign of heart problems, liver function good, so all a bit of a mystery.

    Thanks for your concern


  • Hi Stephen

    I'm not on HU but I do/did have had problems with low blood pressure. It's happened to me after venesection.

    I've had high blood pressure for many years, long before my diagnosis with PV. It was stabilised with Ramipril and all was well... until I had my first venesection. Since then it's been up and down continuously. I was taken off Ramipril for a few months, but then had to go back on it when my BP shot up again. Then I had another venesection and it dropped dangerously low...with symptoms - [Feeling faint, breathing problems, nausea and dizziness]

    It was pretty much like that for 12 months; but now (touching wood) it appears to have stabilised. I'm on the lowest dose of Ramipril, and after venesection it drops a few points ~ sorry haven't got the readings to hand, but I feel fine now after my blood let.

    In my case at least, there does appear to be a correlation between my levels and my BP.


  • Hi Stephen, my BP also drops when I stand. It's called Orthostatic Hypotension. My doc ran something called a tilt table test to confirm the diagnosis. I now take a medication called Midodrine 3x a day for it. Don't know if it's related to the MF or just my age. At 63, everything seems to be wearing out! Ha! By the way, I'm in the US. Good luck

You may also like...